Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 238, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Dec 28, 2016, 4:09 PM CST for Humphreys County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2016, 4:09 PM CST (22:09 UTC)
- Expired
- Dec 28, 2016, 4:45 PM CST
- In force
- 36 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Humphreys County, TN
The radar
The Ft Campbell radar (KHPX), 102 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 4:25 PM CST | HAIL 1 | 10 Ese New Johnsonville, TN | EMA GOT A REPORT OF 1 HAIL. THIS WAS NOT EVEN FROM THE STRONGEST PART OF THE STORM. |
| Dec 28, 4:25 PM CST | HAIL 1 | 10 Ese New Johnsonville, TN | EMA GOT A REPORT OF 1 INCH HAIL. THIS WAS NOT EVEN FROM THE STRONGEST PART OF THE STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098
WUUS54 KOHX 282209
SVROHX
TNC085-282245-
/O.NEW.KOHX.SV.W.0238.161228T2209Z-161228T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
409 PM CST WED DEC 28 2016
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Humphreys County in Middle Tennessee...
* Until 445 PM CST
* At 408 PM CST, a severe thunderstorm was located 11 miles southwest
of New Johnsonville, or 13 miles south of Camden, moving northeast
at 60 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated and spotter reported. At 324 PM, golfball
size hail was reported in Jackson with this storm.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Waverly, Camden, New Johnsonville, Hurricane Mills and I-40 Near
The Tennessee River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3598 8802 3600 8800 3603 8800 3605 8799
3619 8771 3595 8756 3595 8761 3593 8763
3584 8795 3584 8796 3587 8794 3594 8793
3594 8800 3596 8802
TIME...MOT...LOC 2208Z 247DEG 50KT 3587 8805
HAIL...1.25IN
WIND...<50MPH
$$
Shamburger3 follow-up statements
267
WWUS54 KOHX 282225
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
425 PM CST WED DEC 28 2016
TNC085-282245-
/O.CON.KOHX.SV.W.0238.000000T0000Z-161228T2245Z/
Humphreys TN-
425 PM CST WED DEC 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST
FOR CENTRAL HUMPHREYS COUNTY...
At 424 PM CST, a severe thunderstorm was located over Hurricane
Mills, or 7 miles south of Waverly, moving northeast at 55 mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters. At 415 PM, quarter size
hail was reported in Benton County with this storm.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Waverly, New Johnsonville and Hurricane Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3602 8796 3619 8771 3595 8756 3595 8761
3593 8763 3587 8789
TIME...MOT...LOC 2224Z 244DEG 50KT 3598 8781
HAIL...1.25IN
WIND...<50MPH
$$
Shamburger572
WWUS54 KOHX 282232
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
432 PM CST WED DEC 28 2016
TNC085-282245-
/O.CON.KOHX.SV.W.0238.000000T0000Z-161228T2245Z/
Humphreys TN-
432 PM CST WED DEC 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST
FOR EASTERN HUMPHREYS COUNTY...
At 431 PM CST, a severe thunderstorm was located near McEwen, or 7
miles southeast of Waverly, moving northeast at 60 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
McEwen, Waverly and Hurricane Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing large hail. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
LAT...LON 3615 8769 3595 8756 3595 8761 3593 8763
3590 8775 3606 8783
TIME...MOT...LOC 2231Z 246DEG 51KT 3602 8769
HAIL...1.25IN
WIND...<50MPH
$$
Shamburger728
WWUS54 KOHX 282242
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
442 PM CST WED DEC 28 2016
TNC085-282252-
/O.EXP.KOHX.SV.W.0238.000000T0000Z-161228T2245Z/
Humphreys TN-
442 PM CST WED DEC 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUMPHREYS COUNTY WILL
EXPIRE AT 445 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3615 8769 3595 8756 3595 8761 3593 8763
3590 8775 3606 8783
TIME...MOT...LOC 2242Z 247DEG 50KT 3608 8752
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:37 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Dec 28, 2:37 PM CST, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Nashville TN 237 PM CST Wed Dec 28 2016 .DISCUSSION... Sunny skies this morning are giving way to mostly cloudy skies as cloud cover streams in from the approaching trough and cold front. Convection is beginning to develop along the MS River Valley currently, and will continue to spread east ahead of the cold front this evening and overnight. Models have the showers and thunderstorms becoming more widespread as the evening progresses as well. In regards to strong to severe storm risks, some instability does move in to the mid state this evening and during the early overnight hours, however it is on the weak side attm. There is still plenty of shear aloft, and even though convection will be on the elevated side, some strong wind gusts and even some small hail can not be ruled out. The best shot at stronger storms should they develop looks to be around and south of I-40 and west of I-24 this evening. Showers and storms look to move through the area pretty fast overnight, and models are quick to clear out the area after fropa Thursday morning. 850mb winds will increase slightly after fropa as well, and the surface pressure gradient will remain strong. Northwest winds will be around 10 to 20 mph with gusts around 25 mph at times for some locations during Thursday morning, especially higher elevations. Thursday afternoon looks to see the strongest winds, where most areas are likely to see sustained northwest winds around 15 to 25 mph, and gusts to around 30 mph. Again, higher elevations may see winds slightly stronger per model guidance. Winds should calm down a bit overnight into Friday morning, but likely wont get below 10 mph until later on Friday. Continued CAA behind the front will cool off temps aloft quite a bit, and models are hinting at possible precip chances on the backside of the trough very early Friday morning. Put in mention of flurries for now along the northern Plateau as not all models are on board just yet. The next chance for precip will move in on Saturday ahead of another Midwest trough and cold front. Timing is just slightly off between models, however models agree that shortwave activity out in the southern and central Plains will prevent any cold air from moving over the mid state early in the week. Continued WAA will warm up temps above seasonal normals Sunday through Tuesday, with highs in the 60s on Monday. Unfortunately, the best shot at precip looks to be Saturday evening during the holiday festivities for the new year. Southwest flow aloft will continue into the mid part of next week, and with models slightly off with shortwave timing, chances for precip will continue through late Tuesday. Southwest flow will eventually come to an end as the very large closed upper low slides to the northeast along the US/CAN border. Models agree on the cold air coming in, but disagree on precip, so for now left out mention for the end of the long term next Wednesday. If precip were to occur with the cold 850mb temps, snow would be the likely precip type, so it appears our reign of above average temps will come to an end by late next week. && .AVIATION... 18Z TAF DISCUSSION. VFR conditions this afternoon will deteriorate to MVFR/IFR/LIFR cigs/vis this evening as showers and a few thunderstorms spread across airports along a quick moving cold front. Improvement back to VFR/MVFR expected by late in the TAF period. Southeast winds this morning will increase and become southerly this afternoon, then westerly/northwesterly after fropa this evening/tonight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 39 49 31 45 33 / 80 0 0 0 0 Clarksville 36 47 30 44 33 / 70 0 0 0 0 Crossville 41 43 28 37 28 / 80 10 10 0 0 Columbia 41 49 30 45 32 / 80 0 0 0 0 Lawrenceburg 42 49 30 45 31 / 90 0 0 0 0 Waverly 37 47 30 44 34 / 70 0 0 0 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........Shamburger
Hazardous weather outlook, Dec 28, 10:51 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1051 AM CST WED DEC 28 2016 TNZ005>011-023>034-056>066-075-077>080-093>095-291700- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 1051 AM CST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS (LEVEL 1 OUT OF 5) ACROSS FAR SOUTHWEST MIDDLE TENNESSEE THIS EVENING INTO TONIGHT...GENERALLY SOUTH OF A LINE FROM LINDEN TO PULASKI. A FEW STORMS WITH GUSTY WINDS OR HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SHAMBURGER
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 4:39 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Humphreys | 21 min |
| Dec 28, 4:54 PM CST | Special Weather Statement | OHX | Wayne | 36 min |
| Dec 28, 5:00 PM CST | Special Weather Statement | OHX | Humphreys | 30 min |
| Dec 28, 5:02 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Robertson | 28 min |
| Dec 28, 5:04 PM CST | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 26 min |
| Dec 28, 5:08 PM CST | Special Weather Statement | OHX | Montgomery, Robertson | 22 min |
| Dec 28, 5:14 PM CST | Special Weather Statement | OHX | Dickson | 46 min |
| Dec 28, 5:28 PM CST | Special Weather Statement | OHX | Sumner | 32 min |
| Dec 28, 5:30 PM CST | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 30 min |
| Dec 28, 5:34 PM CST | Special Weather Statement | OHX | Robertson | 26 min |
| Dec 28, 5:46 PM CST | Special Weather Statement | OHX | Sumner | 29 min |
| Dec 28, 5:56 PM CST | Special Weather Statement | OHX | Giles | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.